The ongoing saga regarding professional athletes and PEDs, or performance-enhancing drugs, minimizes the real problem concerning the consequences for players and drug suppliers.
For years, those in power have looked in the other direction when dealing with performance-enhancing drugs. That is, higher athletic performance means money to the athletes as well as to their teams. However, there is something far more insidious than the consequence of a suspension or lost money for perpetrators.
Instead, the discussion should focus on the effect such athletes have on our most vulnerable and impressionable audience — namely our kids.
An estimated 4 percent to 12 percent of U.S. high school boys and up to 3.3 percent of high school girls have used anabolic steroids. Other studies suggest middle school use as well.
For teens, the most common performance-enhancing drugs and supplements include creatine, a naturally occurring compound in the body that is also sold as an over-the-counter supplement. It is primarily used to enhance recovery after a workout and increases muscle mass and strength.
Creatine is popular with athletes in football, gymnastics, hockey, wrestling etc. Side effects include weight gain, nausea, muscle cramps and kidney damage. Popular drugs include anabolic steroids. Anabolic steroids are synthetic versions of the hormone testosterone and are used to build muscle and increase strength. They are popular with football players and weightlifters. Use of anabolic steroids can cause heart and liver damage and halt bone growth.
Finally, there are the steroid precursors. Steroid precursors, such as androstenedione and dehydroepiandrosterone, are substances that the body converts into anabolic steroids. They are used to increase muscle mass. Most steroid precursors are illegal without a prescription. Dehydroepiandrosterone, however, is still available in over-the-counter preparations. Side effects of steroid precursors are similar to those for steroids.
If your child is using performance-enhancing drugs, the warning signs are behavioral, emotional or psychological changes — particularly increased aggressiveness. This includes "roid rage," as in steroid rage. Secondly, changes occur in body build, including muscle growth, rapid weight gain and development of the upper body. Lastly, there is increased acne and facial bloating; needle marks in the buttocks or thighs. Finally, enlarged breasts for boys or smaller breasts in girls.
Parents can do several things. For example, educate your athlete not only about the ethics of drug use and cheating in athletic competition but also the health risks as stated above. Also, it is against the law to use steroids without supervision. Most precursors are illegal without a prescription. Moreover, parents must have a zero tolerance when it comes to their child using performance-enhancing drugs. If you take drugs, you quit the team.
Also, get involved with your child's team. Visit the practices and get to know their coaches etc. Moreover, find positive role models to speak to the player about the effect drugs can have on the human body. Monitor your teen's purchases. Check the ingredients of any over-the-counter products your teen uses. Watch for drug paraphernalia.
Finally, get in touch with your health care provider for additional support. It could be a key to your child's mental and physical health.
<i>David Sortino, a Graton resident, is a psychologist and retired teacher. Email him at email@example.com or contact him through his blog "Awakening every child's genius," on pressdemocrat.com.</i>